Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Honolulu, HI

August 8, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 8, 2014, 10:05 PM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 10:05 PM HST (08:05 UTC)
Expired
Aug 9, 2014, 4:00 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WGHW50 PHFO 090805
FFWHFO
HIC007-091100-
/O.NEW.PHFO.FF.W.0023.140809T0805Z-140809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 100 AM HST

* AT 954 PM HST...RADAR SHOWED BANDS OF HEAVY RAIN MOVING OVER 
  KAUAI...CAUSING A RAPID RISE OF THE HANALEI RIVER. ADDITIONAL 
  RAIN COULD MAKE THE RIVER LEVELS TO RISE EVEN FURTHER DURING THE 
  NEXT COUPLE OF HOURS...CAUSING THE CLOSURE OF PORTIONS OF KUHIO 
  HIGHWAY NEAR HANALEI.   

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
  TO...HANALEI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
      2220 15931 2211 15926 2184 15944

$$

REYNES
2 follow-up statements
079 
WGHW50 PHFO 091053
FFWHFO
HIC007-091400-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-140809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1253 AM HST SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 400 AM HST

* AT 1242 AM HST...RADAR SHOWED HEAVY RAIN MOVING ACROSS 
  KAUAI...CAUSING A RAPID RISE OF THE HANALEI RIVER. ADDITIONAL 
  RAIN COULD MAKE THE RIVER LEVELS TO RISE EVEN FURTHER DURING THE 
  NEXT COUPLE OF HOURS...CAUSING THE CLOSURE OF PORTIONS OF KUHIO 
  HIGHWAY NEAR HANALEI. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...THE ISLAND OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
      2220 15931 2211 15926 2184 15944

$$

REYNES
861 
WGHW70 PHFO 091354
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
354 AM HST SAT AUG 9 2014

HIC007-091402-
/O.EXP.PHFO.FF.W.0023.000000T0000Z-140809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
354 AM HST SAT AUG 9 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY.

LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
      2220 15931 2211 15926 2184 15944

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:30 PM HST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 8, 8:30 PM HST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI AUG 8 2014

.SYNOPSIS...
TROPICAL STORM ISELLE LOCATED SOUTH OF KAUAI WILL CONTINUE TO MOVE
AWAY TO THE WEST TONIGHT. WEATHER CONDITIONS WILL GRADUALLY IMPROVE
THROUGH SATURDAY...THEN JULIO WILL APPROACH THE ISLANDS FROM THE
EAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY MONITOR
THE PROGRESS OF JULIO.

&&

.DISCUSSION...
LATEST BULLETIN ON TROPICAL STORM ISELLE FROM THE CENTRAL PACIFIC
HURRICANE CENTER LOCATES ISELLE ABOUT 135 MILES SW OF
HONOLULU...MOVING W AT AROUND 14 MPH. OUTER RAINBANDS FROM ISELLE
ARE STILL MOVING ACROSS OAHU AND KAUAI WITH RADAR SHOWING SHOWERS
AFFECTING BOTH ISLANDS. WIND OBSERVATIONS DEPICT WIND SPEEDS
DECREASING OVER LAND AS ISELLE CONTINUES ON A WEAKENING
TREND...AND GRADUALLY MOVING AWAY FROM THE ALOHA STATE.

CURRENTLY...THE ONLY AREAS REMAINING IN A TROPICAL STORM WARNING ARE
THE KAUAI LEEWARD COASTAL WATERS AND THE PAILOLO CHANNEL. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS THROUGH TONIGHT.
ABUNDANT MOISTURE REMAINS LINGERING ACROSS THE AREA...AS CAN BE SEEN
IN 00Z SOUNDING DATA WITH PWATS CLOSE TO 2 INCHES. THIS WILL KEEP
WET CONDITIONS THROUGH THE REST OF THE WEEKEND WITH HIGHEST RAINFALL
FOCUSING OVER WINDWARD AND MOUNTAIN AREAS.

MEANWHILE...ANOTHER TROPICAL CYCLONE MAY APPROACH THE ISLAND CHAIN
LATE SAT AND SUN AS JULIO KEEP MOVING WNW ACROSS THE CENTRAL
PACIFIC. LATEST BULLETIN ON JULIO LOCATES THE HURRICANE ABOUT 680
MILES E OF HILO. JULIO CONTINUES TO MOVE WNW AT 16 MPH. THE FORECAST
PHILOSOPHY SHOWS JULIO PASSING A COUPLE OF HUNDRED MILES NE OF THE
BIG ISLAND ON SUN. HOWEVER...AS WITH ALL TROPICAL CYCLONE
PROJECTIONS...ESTIMATES IN POSITION...TRACK AND INTENSITY ARE
SUBJECT TO ERROR...WHICH CAN SIGNIFICANTLY AFFECT THE IMPACTS TO THE
ALOHA STATE. THE SITUATION WILL CONTINUE TO BE CLOSELY MONITORED.

&&

.AVIATION...
CONDITIONS HAVE STARTED TO IMPROVE OVER THE ISLANDS MAINLY FROM EAST
TO WEST. TROPICAL STORM ISELLE IS NOW LOCATED APPROX 120 NM S OF
PHLI. AIRMET TANGO REMAINS IN EFFECT FOR LOW LEVEL TURB OVER AND IMT
S THRU W OF THE MOUNTAINS OF ALL ISLANDS.

ALTHOUGH WIND SPEEDS HAVE EASED UP...SHOWERS ASSOCIATED WITH ISELLE
ARE STILL SURROUNDING THE ISLANDS. MVFR CIGS AND VIS CAN BE
EXPECTED IN THESE SHOWERS...THROUGH THE NIGHT AND AIRMET SIERRA FOR
MOUNTAIN OBSCURATION REMAINS CURRENT. THIS WILL BE UPDATED AS
NEEDED.

PLEASE FOLLOW TROPICAL CYCLONE SIGMET QUEBEC SERIES FOR TROPICAL
STORM ISELLE.

&&

.MARINE...
HIGH SURF ADVISORY REMAINS IN EFFECT FOR E FACING SHORES OF OAHU...
MOLOKAI...MAUI AND THE BIG ISLAND THROUGH MON MORNING. A SMALL CRAFT
ADVISORY IS ALSO IN EFFECT FOR ALL COASTAL ZONES EXCEPT FOR THE
LEEWARD WATERS OF KAUAI AND THE PAILOLO CHANNEL...WHICH REMAIN UNDER
A TROPICAL STORM WARNING AT THIS TIME. SEE HURRICANE LOCAL STATEMENT
ON OUR WEBSITE FOR MORE DETAILS OF MARINE IMPACTS FROM ISELLE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND.

TROPICAL STORM WARNING FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL ZONES EXCEPT
FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL.

&&

DISCUSSION/MARINE...REYNES
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:31 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao24 hr
Aug 8, 3:50 PM HSTSmall Craft AdvisoryHFO48 hr
Aug 8, 7:45 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 8, 8:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 8, 9:36 PM HSTSpecial Marine WarningHFO84 min
Aug 9, 4:00 AM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.